Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 280, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 16, 1998, 2:39 PM CDT for Lincoln County, Nebraska. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 16, 1998, 2:39 PM CDT (19:39 UTC)
- Expired
- Oct 16, 1998, 3:25 PM CDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 2:45 PM CDT | Hail 0.75 | Wellfleet, NE | |
| Oct 16, 3:15 PM CDT | Hail 0.88 | North Platte, NE | |
| Oct 16, 3:17 PM CDT | Hail 0.75 | North Platte, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 161939 RRA SVRLBF NEC111-162025- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 239 PM CDT FRI OCT 16 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LINCOLN COUNTY IN SOUTHWESTERN NEBRASKA * UNTIL 325 PM CDT * AT 237 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 34 MILES SOUTH OF NORTH PLATTE OR 10 MILES SOUTHWEST OF WELLFLEET... MOVING NORTHEAST AT 40 MPH. * DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR... WELLFLEET BY 250 PM CDT MAXWELL AND BRADY BY 325 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! DJB/CC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:00 AM CDT, 11 hours 39 minutes earlier.
Area forecast discussion, Oct 16, 3:00 AM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 300 AM CDT FRI OCT 16 1998 ...COMPLICATED FCST WITH MANY FCST CONCERNS... WARM FRONT LOCATED FROM SERN SD TO ONL TO JUST E OF BBW TO MIDWAY BETWEEN MCK AND LBF INTO LOW IN EC CO. DENSE FOG APPARENT ON SATELLITE FOG PRODUCT WITH MID LEVEL CLOUDS DEVELOPING IN AREAS OF ISENTROPIC LIFT AND SCREAMING NEWD ON FAST UPPER FLOW. FOG ERRODING SLIGHTLY PN LATEST PICS. MODELS IN FAIR AGREEMENT WITH MAIN UPPER FLOW BUT DIFFER IN TIMING OF SHORT WAVES AS MIGHT BE EXPECTED. ETA MAY BE A BIT TOO QUICK WITH NEWD MOVEMENT OF SFC LOW AND WILL GO WITH NGM/AVN SLOWER SOLUTION. TIMING OF BEST DYNAMICS IS THE CRUCIAL PART OF THE FCST FOR TODAY. ON EVENING UPPER AIR ANALYSIS...UPPER JET SEGMENTS CONTINUE TO MOVE THRU THE LONG WAVE TROF BUT THE MAIN JET WAS LOCATED OVER XTRM SRN CA PER WATER VAPOR IMAGERY AT 00Z FRI AND HAS SINCE MOVED INTO SWRN NM BY 07Z. GRIDDED DATA INDICATE THAT THIS FEATURE MAY BE PROGGED A LITTLE TOO FAST BUT WILL STILL MOVE INTO THE SWRN PORTION OF THE STATE BY EARLY AFTERNOON. AS WARM FRONT LIFTS A LITTLE BIT NW TO A VTN-OGA LINE BY THEN...WOULD LOOK FOR SCT TSRA TO DEVELOP IN EARLY AFTERNOON...OR EVEN LATE MORNING IN THE SWRN PORITON OF THE STATE. BEST LOW LEVEL MOISTURE WILL BE E OF A LINE FROM ANW-LBF AND HENCE BEST CAPES. LITTLE IN THE WAY OF DIRECTIONAL SHEAR BY AFTERNOON ACROSS THIS CWA AND WOULD THEREFORE EXPECT A SQUALL LINE FORMATION IF STORMS DEVELOP...AND WITH FCST SOUNDINGS SHOWING LITTLE CAP LEFT BY AFTERNOON...THEY SHOULD. WILL THEN HAVE TO DEAL WITH WRAP AROUND BY SAT. SHOULD BE A COLD RAIN MOST PLACES...BUT BASED ON 850 TEMPS/THICKNESS PROGS AND PROXIMITY TO UPPER LOW AND ADDED DYNAMIC COOLING...WILL MENTION A MIX OF SNOW IN THE NERN PANHANDLE AND CHERRY COUNTIES BY SAT AFTERNOON. ITS POSSIBLE THIS COULD WORK INTO THE ANW AREA AS WELL LATER SAT AFTERNOON...BUT WILL LEAVE OUT NOW AS BEST UVM EXITS THE AREA. TEMPS WILL BE EXTREMELY TRICKY...AND WILL COUNT ON SRLY WINDS MAKING IT DOWN TO THE SFC IN THE LBF AREA BUT NOT OGA. OTHERWISE...WILL GO WITH MUCH COOLER FAN TO THE W OF WARM FRONT WITH GUIDANCE IN BETTER AGREEMENT BY SAT. ...BASED ON LATEST OBSERVATION TRENDS...WILL NOT RE-ISSUE DENSE FOG ADVISORY WITH NEW ZONE PACKAGE... PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPLBF... .LBF...NONE CCF LBF TR 067/043 052/028 055 654 OGA WR 058/040 050/027 055 654 VTN TO 055/040 042/026 050 676 ONL TR 069/050 053/034 050 686 STOPPKOTTE
In the hours before
Special weather statement, Oct 16, 11:03 AM CDT, 3 hours 36 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-171200- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1100 AM CDT (1000 AM MDT) FRI OCT 16 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES... ARTHUR BLAINE BOYD BROWN CHASE CHERRY CUSTER DEUEL FRONTIER GARDEN GARFIELD GRANT HAYES HOLT HOOKER KEITH KEYA PAHA LINCOLN LOGAN LOUP MCPHERSON PERKINS ROCK SHERIDAN THOMAS WHEELER ...STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT ACROSS PARTS OF SOUTHWEST INTO NORTH CENTRAL NEBRASKA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT EAST OF A LINE EXTENDING FROM VALENTINE TO NEAR IMPERIAL. THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON WEST OF THIS LINE OVER NORTHWEST NEBRASKA INTO THE EASTERN NEBRASKA PANHANDLE...BUT ANY STORMS THAT FORM IN THIS AREA ARE NOT EXPECTED TO REACH SEVERE LEVELS. A FRONT LOCATED FROM NEAR ONEILL SOUTHWEST TO NEAR NORTH PLATTE AND IMPERIAL WILL REMAIN NEARLY STATIONARY INTO EARLY TONIGHT BEFORE MOVING SOUTHEAST AS A COLD FRONT LATE TONIGHT. STRONG SOUTH TO SOUTHEAST WINDS SOUTH OF THIS FRONT WILL TRANSPORT WARM...MOIST AND UNSTABLE AIR INTO SOUTHWEST THROUGH NORTH CENTRAL NEBRASKA. A STRONG WEATHER DISTURBANCE WILL ALSO MOVE NORTHEAST ALONG THE FRONT LATE THIS AFTERNOON INTO TONIGHT AND WILL HELP TO FURTHER DESTABILIZE THE ATMOSPHERE OVER THE AREA. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGHOUT THE AFTERNOON HOURS AND CONTINUE INTO TONIGHT...WITH SOME OF THE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...MAINLY OVER SOUTHWEST INTO NORTH CENTRAL NEBRASKA. THE PRESENCE OF COOLER AIR IN NORTHWEST NEBRASKA AND IN THE EASTERN NEBRASKA PANHANDLE...WHICH WILL REMAIN NORTH OF THE FRONTAL BOUNDARY...WILL MINIMIZE THE THREAT OF HAIL OR STRONG WINDS IN THIS AREA. ALL INTERESTS IN SOUTHWEST THROUGH NORTH CENTRAL NEBRASKA SHOULD CONTINUE TO MONITOR NOAA WEATHER RADIO...COMMERCIAL TELEVISION... CABLE TELEVISION...OR RADIO BROADCASTS FOR ADDITIONAL INFORMATION CONCERNING THIS DEVELOPING WEATHER SITUATION. BE PREPARED TO SEEK SHELTER INDOORS QUICKLY IF THREATENING WEATHER APPROACHES OR WARNINGS ARE ISSUED. WERT
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 11:08 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Keya Paha | 62 min |
| Oct 16, 1:26 PM CDT | Severe Thunderstorm Warning | LBF | Hooker | 64 min |
| Oct 16, 2:12 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 48 min |
| Oct 16, 3:03 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 32 min |
| Oct 16, 3:15 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 35 min |
| Oct 16, 3:35 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 50 min |
| Oct 16, 4:12 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 48 min |
| Oct 16, 5:47 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 63 min |
| Oct 16, 6:32 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.